<- Home <- Arhive <- Vol. 22, Issue 1, March 2014



Rom J Leg Med22(1)59-62(2014)
DOI:10.4323/rjlm.2014.59
© Romanian Society of Legal Medicine


An autopsy case of serotonin toxicity resulting from suicidal administrations of fluvoxamine and lithium.

H. Mannou, M. Ikemura, Y. Nakagawa, M. Nata, H. Inoue,


Abstract: Although a late 40s male attempted double suicide with his wife by overdosing on their medication in their bedroom in which artificial coal burned, only he died, and was found in a drenching sweat. Whereas forensic autopsy showed no significant findings except for congestion of multiple organs, several psychotropic drugs including fluvoxamine and lithium were detected in his blood, but their concentrations were of a therapeutic level. In addition, the saturation of blood hemoglobin by carbon monoxide measured 10.6%. However, since postmortem inspection by the police revealed hyperthermia immediately after discovery of the corpse, serotonin toxicity or neuroleptic malignant syndrome (NMS) was suggested as the cause of death. Differential diagnosis between serotonin toxicity and NMS is generally difficult; however, in this case, we diagnosed the cause of death as serotonin toxicity on the basis of “autonomic” symptoms and the duration from drug intake to symptoms as well as the substances detected in the blood. Meanwhile, all findings revealed by the autopsy were clinically compatible with serotonin toxicity.
Keywords: serotonin toxicity, hyperthermia, diaphoresis, selective serotonin reuptake inhibitor (SSRI), fluvoxamine, lithium.



Full Text in PDF
© 2008-2019 Romanian Society of Legal Medicine. All rights reserved
created by cooz.ro